Arizona, 2018Flash Flooding and Damaging Wind in Arizona, July 14, 2018
July 14, 2018 · NWS PSR · 3 events in 1 county or zone
Thunderstorms developed across portions of the south-central deserts on July 14th. Some of the stronger storms generated typical monsoon weather hazards including very heavy rain - with peak rain rates in excess of 2 inches per hour - and damaging outflow winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across portions of the south-central deserts on July 14th. Some of the stronger storms generated typical monsoon weather hazards including very heavy rain - with peak rain rates in excess of 2 inches per hour - and damaging outflow winds. The intense rainfall led to a couple of episodes of flash flooding across the far western portion of the greater Phoenix area. The episodes included flooded and impassable roads as well as washes flowing swiftly and impacting road crossings. Additionally, a storm over the far northern Phoenix area and about 5 miles west of Cave Creek produced damaging microburst winds over 60 mph that demolished a barn. No injuries were reported as a result of the flash flooding or strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 14, 2:10 PM MST, 5 minutes earlier.
Area forecast discussion, Jul 14, 2:10 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
210 PM MST Sat Jul 14 2018
.SYNOPSIS...
Moisture levels will remain high enough through at least early
next week to produce isolated to scattered showers and
thunderstorms across most of the region. Storm chances will expand
in coverage into early next week with both morning and afternoon
rainfall possible. Temperatures will be highly variable depending
on cloud cover or lack there of, though the increased moisture
will make it feel unusually muggy regardless.
&&
.DISCUSSION...
Latest satellite imagery reveals that earlier cloudiness across
south-central Arizona has eroded. Mostly sunny skies prevail in the
Phoenix area, while to the north in Yavapai County, an MCS has
developed. Latest HREF has captured this well and remains the
favored solution through tonight.
Latest SPC mesoanalysis depicts an area of CIN across central
Arizona between two anticyclonic cells, one off the San Diego coast
and another near the Four Corners. Between the two, a weak inverted
trough is present across southeastern Arizona. However, the mean
steering flow generally remains weak across the lower deserts.
Anomalously moist conditions in the lower deserts will remain
sufficient for isolated to scattered pop-up showers and
thunderstorms, particularly across the foothills north and east of
Phoenix, though larger complexes of organized activity are unlikely
given this setup. Instead, slow moving discreet cells capable of
producing heavy rain and flash flooding are the greatest threat.
For tonight, additional light precipitation is possible as
dissipating convection across the higher terrain propagates towards
pockets of residual instability in the lower deserts of central
Arizona.
&&
.PREVIOUS DISCUSSION...
Model guidance, including the latest GFS and ECMWF, have been
advertising an inverted trof to move westward out of New Mexico
and into Arizona over the weekend and into the early part of next
week but the guidance has had trouble resolving the details of
this inverted trof feature. Over the past couple of days, the trof
has trended weaker and more amorphous, less pronounced and slower
to move west. Latest runs, including GEFS ensemble runs, continue
this trend and actually take the bulk of the trof south of
Arizona and through NW Mexico and into the gulf of CA by the
middle of next week. We do expect that as this feature slowly
moves into the area this weekend and westward during the first
part of next week, moisture will increase along with thunderstorms
chances. We still favor that trend, but at the moment it appears
hard to say which day from Sunday through next Tuesday will be the
most active. Many model parameters, including PWAT, CAPE, 850mb
dewpoints and lifted indices really don't change much day to day,
and wind fields aloft do trend weaker although steering flow is
from the northeast to east (favorable for storms moving into the
deserts). Over the next several days, guidance keeps conditions
over the deserts somewhat on the stable side despite moisture
increasing, with lifted indices positive over much of the area
west of Phoenix. Due to confidence being low in determining which
day might be the most active, we will go with a rather broad brush
forecast, keeping slight chance POPs over lower deserts and
keeping chance numbers over the higher terrain east of Phoenix. In
other words, a low to moderate grade monsoon forecast. High temps
each day will not change much but will tend to stay a bit below
seasonal normals each day.
For the latter portion of the forecast, Wednesday into Friday,
guidance continues to call for high pressure building over the
western CONUS, with the high center shifting east and into the
vicinity of the four corners. 500mb heights climb with time,
exceeding 598dm at the center by Friday, and as the ridge builds the
atmosphere dries out a bit. Steering flow becomes more
southeasterly, not a bad direction for getting storms into the
central deserts, but overall we will be expecting lower grade
monsoon conditions with high temps climbing above seasonal normals.
Expect hotter deserts to climb each day, reaching to around 110 by
next Friday.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Today will pose a somewhat tricky aviation forecast due to the
thick cloud deck lingering over the Phoenix terminal area. The
winds will remain easterly and relatively light below 10 kts
through the late morning. The westerly wind shift during the
afternoon is contingent much in part on the whether or not the
clouds clear early enough to allow the typical diurnal gradient to
establish itself. However, any westerly shift is not likely to
last more than a few hours due to outflow winds from thunderstorms
north and east of Phoenix. Outflows will provide a few hours of
gusty ENE winds before settling and allowing the easterly winds to
reestablish by the late evening. Thunderstorm activity for the
Phoenix area is unlikely.
Southeast California/Southwest Arizona including KIPL and KBLH:
There are no aviation weather concerns as winds will follow
typical diurnal trends and remain relatively light. Otherwise,
skies will be mostly clear.
&&
.FIRE WEATHER...
Tuesday through Saturday:
Monsoon moisture will remain in place with scattered to isolated
showers and thunderstorms anticipated through the middle
part of the week. This will include pockets of wetting rains,
especially over the higher terrain of eastern areas. A slow drying
and warming trend will develop during the latter half of the week,
except for the higher terrain locales where isolated storms will
continue. Min RH values will remain above 20 percent across the
region except for SE CA where it will range near 15-20 percent.
Outside of gusty thunderstorm winds, expect typical light to
moderate winds favoring variable, diurnal and afternoon upslope
patterns. Overnight recovery will generally be fair to good and
occasionally excellent.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures through this
active period into next week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Hirsch
PREVIOUS DISCUSSION..CB
AVIATION...Deemer
FIRE WEATHER...Hirsch/Sawtelle
In the hours before
Special weather statement, Jul 14, 1:45 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
145 PM MST SAT JUL 14 2018
AZZ541-545-547-142130-
New River Mesa AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ-
145 PM MST SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 230 PM
MST...
At 144 PM MST, Doppler radar was tracking a strong thunderstorm near
Cave Creek, or 10 miles east of New River. This storm was nearly
stationary.
Dime size hail and winds in excess of 30 mph will be possible with
this storm. Folks should also expect heavy rain.
Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Desert Mountain, Camp
Creek and Seven Springs.
LAT...LON 3392 11211 3402 11195 3393 11168 3372 11190
TIME...MOT...LOC 2044Z 304DEG 4KT 3390 11194
AD
Special weather statement, Jul 14, 2:08 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
208 PM MST SAT JUL 14 2018
AZZ541-542-545-142200-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
208 PM MST SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 300 PM
MST...
At 208 PM MST, Doppler radar was tracking a strong thunderstorm near
New River, moving southeast at 10 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm. Folks should also expect heavy rain.
Locations impacted include...
Phoenix, Scottsdale, New River, Cave Creek, Carefree, Deer Valley
Airport and Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 220 and 231.
AZ Route 74 near mile marker 30.
AZ Route 303 near mile marker 139.
LAT...LON 3380 11186 3367 11208 3367 11209 3389 11220
3396 11203
TIME...MOT...LOC 2108Z 333DEG 9KT 3386 11209
ADThunderstorm Wind, Maricopa
- When
- July 14, 2:15 PM MST
- Where
- Maricopa County, 6.35 mi W of Cave Creek
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 33.820, -112.060
Thunderstorms developed across the northern portion of the greater Phoenix area during the early afternoon hours; some of them affected the area around Cave Creek. The stronger storms generated gusty and damaging microburst winds. According to a report from local broadcast media, downburst winds estimated to be near 70 mph completely destroyed a barn about 5 miles west of Cave Creek. The barn was located to the south of Joy Ranch Road and north of Cloud Road, and just east of 7th Street. Several horses were injured in the process of the barn being destroyed. FAA radar indicated that surface winds in the area were in excess of 50 knots. There were no reported injuries to any humans, only to the horses.
Flash Flood, Maricopa
- When
- July 14, 3:30 PM MST to 6:00 PM MST
- Where
- Maricopa County, 9.82 mi SW of Morristown to 15.8 mi W of Morristown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 33.734, -112.719
Thunderstorms developed across the northwestern portion of Maricopa County during the afternoon hours on July 14th and some of the stronger storms produced locally heavy rains with peak rain rates well above one inch per hour. The intense rains led to flash flooding in the Hassayampa drainage area, to the south of Wickenburg and southwest of Morristown. According to data from a Maricopa County Flood Control District streamgage along the Box Wash, located 9 miles southwest of Morristown, the wash rose 2 feet and impacted several road crossings including Whispering Ranch Road and Galvin Road. This occurred at about 1630MST. A Flash Flood Warning was issued for the area at 1530MST and eventually cancelled at 1736MST as floodwaters had significantly receded. No accidents or injuries were reported as a result of the flash flooding.
Flash Flood, Maricopa
- When
- July 14, 3:45 PM MST to 5:00 PM MST
- Where
- Maricopa County, 11.53 mi S of Liberty to 11.62 mi S of Liberty
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.213, -112.472
Thunderstorms developed over the southwest portions of the greater Phoenix area during the afternoon hours on July 14th. Some of the strongest storms produced intense rainfall with peak rain rates in excess of 2 inches per hour. The very heavy rain led to flash flooding in the Little Rainbow Valley, just northeast of the Maricopa Mountains. According to a trained spotter located about 14 miles southeast of the town of Buckeye, a storm produced 0.73 inches of rain within a 20 minute period ending at 1635MST. The intense rain caused Riggs Road and Rainbow Valley Road to become impassable. No Flash Flood Warning was issued, instead a Significant Weather Advisory was issued at 1547MST and it remained in effect through 1630MST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Tennessee, July 14, 20181 death · 1 event
- Flash Flooding and Damaging Winds in Utah, July 14 to 18, 2018$1.1 million · 50 kt wind · 21 events
- Tornadoes and Hail in North Dakota, July 14, 2018$83,000 · EF1 · 5 events
- Heat in Missouri, July 14, 20188 injured · 2 events
- Flash Flood and Hail in Illinois, July 14, 2018$90,000 · 1.25 in hail · 3 events
- Flash Flood in New York, July 14, 2018$50,000 · 1 event
- Damaging Winds in New York, July 14, 2018$30,000 · 50 kt wind · 3 events
- Heavy Rain in Arizona, July 14, 20181 injured · $3,000 · 1 event
- Damaging Winds in Illinois, July 14, 201865 kt wind · 8 events
- Flash Flood and Hail in Missouri, July 14 to 15, 201865 kt wind · 7 events
- Heat in Indiana, July 14, 20186 events
- Flash Flooding and Heavy Rain in Arizona, July 14, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760662, 760847, 760668.